Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 321, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 31, 2006, 6:16 PM EDT for Taylor County, Kentucky. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2006, 6:16 PM EDT (22:16 UTC)
- Expired
- May 31, 2006, 6:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Taylor County, KY
The radar
The Louisville radar (KLVX), 90 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:20 PM EDT | TSTM WND DMG | Campbellsville, KY | PEA SIZE HAIL ALSO REPORTED. |
| May 31, 6:20 PM EDT | TSTM WND DMG | Campbellsville, KY | TREES DOWN WITHIN THE CITY LIMITS. PEA SIZE HAIL ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 312217
SVRLMK
KYC217-312245-
/O.NEW.KLMK.SV.W.0321.060531T2216Z-060531T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
616 PM EDT WED MAY 31 2006
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 645 PM EDT
* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AND
SOUTHEAST OF CAMPBELLSVILLE THIS STORM WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SALOMA...MANNSVILLE AND HOBSON.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY
LAT...LON 3721 8541 3725 8539 3734 8546 3745 8559
3747 8542 3741 8528 3744 8521 3744 8514
3740 8510 3738 8514 3727 8520 3725 8531
3720 8537
$$
SCHOLZ1 follow-up statement
000
WWUS53 KLMK 312246
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
644 PM EDT WED MAY 31 2006
KYC217-312254-
/O.EXP.KLMK.SV.W.0321.000000T0000Z-060531T2245Z/
TAYLOR KY-
644 PM EDT WED MAY 31 2006
...THE SEVERE THUNDERSTORM WARNING FOR TAYLOR COUNTY EXPIRES AT 645
PM EDT...
THE SEVERE THUNDERSTORM OVER TAYLOR COUNTY HAS DECREASED THEREFORE
THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER STRONG THUNDERSTORMS
WILL STILL BE POSSIBLE ACROSS TAYLOR COUNTY FOR THE NEXT HOUR OR
TWO. VERY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WILL BE LIKELY
WITH THESE STORMS.
LAT...LON 3721 8541 3725 8539 3734 8546 3745 8559
3747 8542 3741 8528 3744 8521 3744 8514
3740 8510 3738 8514 3727 8520 3725 8531
3720 8537
$$
SCHOLZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:10 PM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, May 31, 2:10 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 210 PM EDT WED MAY 31 2006 .SHORT TERM (TONIGHT AND THURSDAY)... .FOR THE REST OF THIS AFTERNOON AND THIS EVENING... WILL PROBABLY LOWER PRECIP CHANCES WITH THIS AFTERNOON PACKAGE...ESPECIALLY ALONG THE OHIO RIVER. WIDESPREAD CLOUD COVER EARLIER TODAY WILL LIMIT AFTERNOON HIGH TEMPERATURES ACROSS SOUTHERN INDIANA AND KENTUCKY NEAR THE OHIO RIVER. UNDER FULL SUN...TEMPERATURES ACROSS THE BLUEGRASS AND OUR SOUTHERN COUNTIES WERE WARMING MORE QUICKLY THROUGH EARLY AFTERNOON. AS OF THIS TIME...LITTLE SURFACE BASED CU HAS DEVELOPED EXCEPT ACROSS THE HIGHER TERRAIN OF SOUTHEASTERN KENTUCKY. CURRENTLY...THE GREATEST INSTABILITY AND POSSIBLE IGNITION POINT FOR CONVECTION LIES ACROSS THE SOUTHERN BLUEGRASS REGION...AND OUR COUNTIES ALONG THE TENNESSEE BORDER. CONVECTION(SHOULD IT DEVELOP) WILL DECAY DURING THE EVENING HOURS. LIGHT WINDS OVERNIGHT MAY LEAD TO TYPICAL PATCHY FOG DURING THE EARLY MORNING HOURS...BUT HIGH AND MID LEVEL CLOUDINESS MAY LIMIT THIS. .THURSDAY... A PROGRESSIVE UPPER AIR DISTURBANCE NOW OVER MONTANA WILL MOVE EAST TO THE WESTERN GREAT LAKES BY LATE WEDNESDAY. AT THE SURFACE A WEAK TROUGH CHARACTERIZED BY A WIND SHIFT LINE WILL SAG SOUTHEAST TOWARDS THE OHIO RIVER BY LATE TOMORROW. THE GFS IS FASTER IN BRINGING THIS BOUNDARY INTO NORTHERN KENTUCKY...BUT PREFER THE SLOWER NAM...WHICH BRINGS THIS ACROSS THE RIVER BY MIDNIGHT. WEAK SOUTHWEST FLOW WILL STILL PREVAIL AHEAD OF THIS WIND SHIFT LINE...BUT A VERY MOIST AIRMASS WILL ADVECT FROM THE LOWER MISSISSIPPI VALLEY. FORECAST SOUNDINGS SHOW PRECIPITABLE WATER AT 1.7 INCHES FOR TOMORROW AFTERNOON...WELL ABOVE NORMAL. SEVERE WEATHER CHANCES WILL BE QUITE LIMITED TOMORROW BY LESSER INSTABILITY...AND HIGH MOISTURE THROUGHOUT THE DEPTH OF THE SOUNDING. SCATTERED STORMS THAT DO DEVELOP TOMORROW WILL SLOWLY MOVE TO THE NORTHEAST AND...WITH HIGH FREEZING LEVELS...BE VERY EFFICIENT PRECIPITATION PRODUCERS. LOCALIZED HEAVY RAINFALL MAY OCCUR...ESPECIALLY SHOULD STORMS TRAIN OVER A SINGLE LOCATION. .LONG TERM (THURSDAY NIGHT - WEDNESDAY)... WELL...THE HEAT AND SULTRY AIR IS GONE THE MAJORITY OF THIS FORECAST PERIOD WILL SEE TEMPS RETURN TO NEAR NORMAL. THE FORECAST BEGINS WITH SLOW MOVING FRONTAL BOUNDARY THU NIGHT...WITH LIKELY POPS CONTINUING AND TAPERING OFF FROM NW-SE THROUGHOUT THE NIGHT...WITH THE EXTREME SE THE LAST AREA FOR PRECIP. DUE TO THE SLOWNESS OF THE MID LEVEL FLOW AND HIGH PWS (150% OF NORMAL)...LOCALLY HEAVY RAIN IS POSSIBLE THU EVENING. BY FRIDAY...THE FRONT IS ACROSS THE VOLUNTEER STATE AND OUR DEW POINTS WILL DROP TO <60. BRISK NWLY WINDS WILL DROP RHS TO MORE COMFORTABLE LEVELS. TEMPS LOOK GOOD ON THE GRIDS WITH THE LOWEST 1000-850 MB THICKNESS ARE STILL TO THE N. THE COOLER TEMPS WILL BE USHERED IN HERE ON SATURDAY WHICH SHOULD BE THE PICK DAY OF THE WEEKEND...WITH H8 TEMPS DROPPING TO +10 IN THE FAR NERN CWA...SO UPPER 70S ARE REALISTIC. I WILL CONTINUE WHAT THE MID SHIFT CHOSE BY FOLLOWING THE ETA MORE SO THAN THE GFS THRU THE EARLY PORTIONS OF THE EXTENDED FORECAST THURSDAY AND FRIDAY. TWO MAIN FEATURES DOMINATE THE WEATHER WITH 1) DEEP TROUGH ACROSS THE EASTERN THIRD OF USA...2) LARGE UPPER 591 HIGH OVER THE 4 CORNERS. THE MODELS ARE HANDLING HIGH AMPLITUDE RIDGE FINE...BUT HAVE VARIOUS SOLUTIONS TO THE EAST COAST TROUGH ALONG WITH THE UPPER LOW THAT FORMS IN THE APPALACHIANS AND DROPS SOUTHWARD. I PLAN TO KEEP THE FORECAST DRY...BUT HAVE SOME CONCERN OF A POTENTIAL BACK DOOR COLD FRONT LATE MONDAY. I HAVE INCREASED THE CLOUD COVER GRID...AND WILL WAIT TO LATER RUNS TO HAVE ENOUGH CONFIDENCE TO INCLUDE POPS. UPPER LEVEL HEIGHTS AND LOW LEVEL THICKNESS BEGIN RISING ON MONDAY AS THE UPPER TROUGH SLIDES MORE EASTWARD...SO EACH DAY SHOULD SEE A 1-3 DEGREE RISE IN MERCURY READINGS. BY THE MIDDLE OF NEXT WEEK...THINGS BECOME MORE COMPLEX WITH NWLY FLOW ALOFT AND SHORT WAVES RIDING THE RIDGE. AS IVE ALWAYS SAID...NW FLOW IT WILL GRAB YOU. HOWEVER...THIS IS WAY TOO FAR OUT TO ADD POPS...BUT BEARS WATCHING. JDG && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. &&
Hazardous weather outlook, May 31, 11:30 AM EDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT WED MAY 31 2006 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-010830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1130 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...LASTING INTO LATE THIS EVENING. THESE STORMS WILL BE SLOW MOVING AND WITH THE HIGH ATMOSPHERIC MOISTURE CONTENT...LOCALLY HEAVY RAINFALL IS POSSIBLE. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS FROM MICROBURSTS THE MAIN THREAT ALONG WITH FREQUENT LIGHTNING. THE HIGHEST INSTABILITY...AND POSSIBLE AREA FOR CONVECTIVE INITIATION...THIS AFTERNOON WILL BE ACROSS THE BLUEGRASS REGION AND SOUTH CENTRAL KENTUCKY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT WILL PASS THROUGH THE OHIO VALLEY THURSDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE AHEAD AND ALONG THE FRONT WITH STRONG GUSTY WINDS AS THE MAIN THREAT...ALONG WITH FREQUENT TO CONTINUOUS LIGHTNING. ALSO...LOCALIZED HEAVY RAINFALL WILL BE LIKELY...WITH FLOODING PROBLEMS A POSSIBILITY ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY ANY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. CALL OUR SPOTTER LINE...OR SUBMIT A REPORT ON OUR E-SPOTTER SYSTEM ON THE WEBSITE AT WEATHER.GOV/LOUISVILLE. CS/SCHOTT
In the hours before
Special weather statement, May 31, 5:26 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 526 PM EDT WED MAY 31 2006 KYZ047-312215- MERCER- 526 PM EDT WED MAY 31 2006 AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARRODSBURG...OR 30 MILES SOUTHWEST OF LEXINGTON...AND DRIFTING SOUTH AT 5 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH... ARE EXPECTED WITH THIS STORM. TORRENTIAL RAINFALL IS OCCURING WITH THIS STORM. EXPECT PONDING WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF FROM THIS STORM MAY CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. DO NOT DRIVE YOUR CAR INTO AREAS WHERE WATER COVERS THE ROADWAY. JA
Local storm report, May 31, 5:59 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
559 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG BURGIN 37.75N 84.77W
05/31/2006 MERCER KY TRAINED SPOTTER
TREES AND POWER LINES WERE DOWNED. POWER POLES WERE
SNAPPED.
&&
MRCLocal storm report, May 31, 6:07 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
607 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG LIBERTY 37.32N 84.93W
05/31/2006 CASEY KY AMATEUR RADIO
NUMEROUS TREES DOWN ALONG HIGHWAY 1547 IN LIBERTY.
&&
MRCSpecial weather statement, May 31, 6:09 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 609 PM EDT WED MAY 31 2006 KYZ046-054-055-065-077-010015- WASHINGTON KY-MARION KY-BOYLE KY-TAYLOR KY-ADAIR KY- INCLUDING THE CITIES OF...SPRINGFIELD...LEBANON...DANVILLE... CAMPBELLSVILLE...COLUMBIA 509 PM CDT WED MAY 31 2006 /609 PM EDT WED MAY 31 2006/ THUNDERSTORMS WILL DRIFT NORTHWEST ACROSS BOYLE... TAYLOR... AND WASHINGTON COUNTIES THROUGH 7 PM EDT. THESE STORMS WILL BE CAPABLE OF PRODUCING A PERIOD OF VERY HEAVY RAIN... WIND GUSTS TO 50 MPH.... SMALL HAIL... AND DANGEROUS CLOUD TO GROUND LIGHTNING. IF THE STORM APPROACH MOVE TO AN INDOOR SHELTER. IF DRIVING WATCH FOR REDUCED VISIBILITIES AND PONDING OF WATER ON ROADS AND UNDERPASSES. REMEMBER...DO NOT DRIVE OVER ROADS COVERED WITH WATER. JA
Local storm report, May 31, 6:13 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
613 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG BUCKEYE 37.72N 84.50W
05/31/2006 GARRARD KY LAW ENFORCEMENT
TREE DOWN.
&&
MRCLocal storm report, May 31, 6:15 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
615 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 4 E CAMPBELLSVILLE 37.35N 85.28W
05/31/2006 TAYLOR KY LAW ENFORCEMENT
TREES DOWN.
&&
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:55 PM EDT | Severe Thunderstorm Warning | LMK | Fayette | 35 min |
| May 31, 3:26 PM EDT | Flash Flood Warning | LMK | Fayette | 64 min |
| May 31, 5:20 PM EDT | Severe Thunderstorm Warning | LMK | Casey | 25 min |
| May 31, 5:33 PM EDT | Severe Thunderstorm Warning | LMK | Mercer | 42 min |
| May 31, 5:41 PM EDT | Severe Thunderstorm Warning | LMK | Garrard | 34 min |
| May 31, 6:30 PM EDT | Severe Thunderstorm Warning | LMK | Marion | 30 min |
| May 31, 6:33 PM EDT | Severe Thunderstorm Warning | LMK | Green | 27 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.